Colorado, 2016

Damaging Wind in Colorado, September 12, 2016

September 12, 2016 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm produced damaging winds in La Plata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm produced damaging winds in La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 12, 9:49 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 12, 9:49 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1049 AM MDT MON SEP 12 2016

.SHORT TERM...(Today through Tuesday)
Issued at 356 AM MDT Mon Sep 12 2016

Broad southwest flow will remain in place across the region over
the next few days. Energy kicking out of the closing low will be
pushing through the forecast area with breezy to windy conditions
expected, especially over our higher terrain. One wave will be
exiting our northern zones this morning, a second arrives over the
Four Corners this afternoon and another push is expected later
Tuesday.

As for the finer details...isolated showers and thunderstorms
hanging on this morning across northwest Colorado with a few
remote sites kicking out wind gusts between 35 and 40 mph. HRRR
and RAP keep the high based showers rolling northeast across our
northern zones through mid-morning before drier conditions sweep
back in. Focus of convective activity then shifts south into our
southern zones as a shortwave lifts northeast out of Arizona and
through the San Juans. This wave will be arriving just in time for
peak heating and will be working on moderate moisture pooling near
the Four Corners to kick off another round of storms. This
activity will be a little better organized and should persist into
the evening hours with light QPF amounts.

Moving back to the north, the drier air mass that will be pushing
in this afternoon will allow humidity values to drop back below
critical fire weather thresholds. With winds increasing and gusting
over 25 mph will be issuing another Red Flag Warning. Details
below in our fire weather discussion.

Convection and critical fire weather conditions ease overnight
with moisture improving a bit by Tuesday afternoon as another wave
works through bringing more afternoon showers and thunderstorms.

Temperatures will be down a few degrees today with continued
cooling expected on Tuesday, trending toward below normal
readings in most areas.

.LONG TERM...(Tuesday night through Sunday)
Issued at 350 PM MDT Sun Sep 11 2016

A stronger trough closes over CA-NV then slowly lifts into
Wyoming by Thursday. Precipitable water climbs to 0.75 inch
Tuesday night and Wednesday. Some cooling aloft increases
instability and thunderstorm/shower coverage. Mountain top winds
remain SW of 25 to 35 mph and these winds will mix down into the
valleys with storms.

The trough and its -16C cold core pass over the region Thursday
with SW winds shifting and weakening to NW. Moisture diminishes
with isolated showers limited to the eastern mountains Thursday
and Friday. Temperatures will be below normal.

Saturday-Sunday, high pressure builds over the northern Rockies
with a dry north flow on Saturday turning to east on Sunday.
Moisture may begin to work into the Four Corners region early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1049 AM MDT Mon Sep 12 2016

VFR conditions expected at all terminal sites today with locally
gusty winds in the 25 to 35 mph expected this afternoon.
Scattered showers and thunderstorms will develop over the southern
mountains this afternoon with storms tracking northeast into the
central mountains and valleys in western Colorado through the mid
evening hours. Storms diminish after 06z. Expect gusty outflow
winds and only light rainfall amounts. The best chance for any
impacts due to showers will be over KTEX, KDRO, KASE and KEGE
after 21z.

&&

.FIRE WEATHER...
Issued at 356 AM MDT Mon Sep 12 2016

Another push of drier air will spread across northeast Utah and
northwest Colorado today with deep mixing driving down stronger
winds aloft. Expect several hours with humidity values below 15
percent and peak wind gusts from 25 to 35 mph. With fuels still
critical, will be issuing another Red Flag Warning from later this
morning through mid-evening for Colorado Fire Zones 200 and 202
and Utah Fire zone 487.

&&

.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487.

&&

SHORT TERM...JDC
LONG TERM...Joe
AVIATION...TGJT
FIRE WEATHER...JDC
Hazardous weather outlook, Sep 12, 3:25 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MDT MON SEP 12 2016

COZ001>014-017>023-UTZ022>025-027>029-131200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
425 AM MDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THIS EVENING, MAINLY SOUTH OF INTERSTATE 70. GUSTY OUTFLOW
WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN IMPACTS WITH ONLY
LIGHT RAINFALL AMOUNTS EXPECTED.

ACROSS NORTHWEST COLORADO AND EAST CENTRAL UTAH, DRIER CONDITIONS
WILL COMBINE WITH INCREASING WINDS AND DRY VEGETATION TO CREATE
ANOTHER DAY OF CRITICAL FIRE WEATHER. AS A RESULT, A RED FLAG
WARNING HAS BEEN ISSUED THAT WILL BE IN EFFECT FROM 11 AM UNTIL 8
PM MDT THIS EVENING. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGHOUT THE WEEK...MAINLY OVER THE HIGHER
TERRAIN UNDER A MOIST SOUTHWEST FLOW. DRIER AND COOLER AIR WILL
MOVE INTO THE REGION FROM THE NORTHWEST FRIDAY INTO THE WEEKEND
AFTER THE PASSAGE OF A LOW PRESSURE TROUGH AND ASSOCIATED COLD
FRONT THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 1:21 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT MON SEP 12 2016

COZ019>021-UTZ028-122045-
FOUR CORNERS/UPPER DOLORES RIVER CO-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-LA SAL AND ABAJO MOUNTAINS UT-
221 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES...CENTRAL
MONTEZUMA AND NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 245 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF DOVE CREEK TO 12 MILES
WEST OF DOLORES TO 8 MILES SOUTHWEST OF CORTEZ TO 11 MILES NORTHEAST
OF MILEPOST 470 ON HWY 160. MOVEMENT WAS NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CORTEZ...DOLORES...DOVE CREEK...ARRIOLA...LEWIS...
MESA VERDE NATL PARK...LEBANON...TOWAOC...YELLOW JACKET...STONER...
CAHONE AND EGNAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3721 10874 3747 10878 3789 10908 3821 10869
      3772 10833 3746 10827 3714 10846 3700 10885
      3700 10893
TIME...MOT...LOC 2020Z 233DEG 26KT 3787 10897 3751 10872 3726 10868
3705 10887

MA
Local storm report, Sep 12, 1:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 PM MDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     3 NNE GRAND JUNCTION    39.13N 108.53W
09/12/2016  M46 MPH          MESA               CO   ASOS

            GUST MEASURED AT THE GRAND JUNCTION REGIONAL
            AIRPORT.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Sep 12, 1:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     PAGOSA SPRINGS          37.27N 107.02W
09/12/2016  M53 MPH          ARCHULETA          CO   AWOS

            GUST MEASURED AT THE PAGOSA SPRINGS AIRPORT.
            .

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Special weather statement, Sep 12, 2:21 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT MON SEP 12 2016

COZ011-017>021-122200-
FOUR CORNERS/UPPER DOLORES RIVER CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
NORTHWESTERN SAN JUAN MOUNTAINS CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
321 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES...
NORTHEASTERN MONTEZUMA...SOUTHWESTERN SAN JUAN...NORTHWESTERN
OURAY...NORTH CENTRAL LA PLATA...EASTERN SAN MIGUEL AND CENTRAL
MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 321 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NUCLA TO 15 MILES SOUTH OF NORWOOD TO 13
MILES WEST OF RICO TO NEAR MANCOS. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANCOS...TELLURIDE...MOUNTAIN VILLAGE...NUCLA...NORWOOD...RICO...
SAWPIT...REDVALE...PLACERVILLE...FALL CREEK AND DUNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3867 10814 3821 10788 3800 10785 3754 10790
      3727 10837 3763 10831 3786 10835 3827 10856
TIME...MOT...LOC 2121Z 222DEG 24KT 3825 10848 3790 10830 3768 10827
3739 10832

MA
Local storm report, Sep 12, 2:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     1 N NATURITA            38.24N 108.56W
09/12/2016  M46 MPH          MONTROSE           CO   AWOS

            AWOS STATION NUCLA - HOPKINS FIELD AP /AIB/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The Grand Junction radar (KGJX), 220 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
September 12, 2:30 PM MST to 2:45 PM MST
Where
La Plata County, 1.79 mi NE of Bondad
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.100, -107.859

Strong thunderstorm winds produced minor damage at a residence. The damage included a large trampoline which was anchored into the ground over a foot deep at all legs and was ripped out and totally demolished.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649702.